Abuse of Potentially Fatal Nasal Inhaler Medication by Injection Called Widespread
It must have seemed like fun--a visit to the Central Wyoming State Fair, some cruising around Casper, Wyo., and a little homemade drug, “crank,” for the right mental attitude.
But for 14-year-old Angela Christensen, as it turned out, there was more than fun and a buzz. Her heart stopped twice. Her lungs and kidneys failed. Finally, she was flown here to Denver in a final effort to save her life.
By the time doctors had brought her back from the edge of death, it was clear that it was the “crank” that had nearly killed her. And it was equally clear that a longtime, popular but insidious choice of drug abusers--the nasal inhaler--had been passed to a new generation.
Efforts to End Abuse
There have been repeated attempts over the years to end the abuse of decongestant inhalers, but Angela Christensen’s near-fatal dose of inhaler medication by intravenous injection has alarmed some medical authorities anew. They warn that there is widespread but largely unnoticed use and abuse of inhaler medications, cheap, easily purchased substitutes for amphetamine and methamphetamine.
“It is an extremely widespread problem,” said Dr. Barry H. Rumack, director of the Rocky Mountain Poison and Drug Center. “It’s becoming more common in Colorado and it’s becoming more common in the rest of the United States, based upon the belief that it’s safe to use. Clearly, it is not safe.
“The reason you see very few patients with this problem is that most of them suffer from sudden death.”
At a recent press conference called as a result of Christensen’s case to alert parents and children to the hazards of inhaler abuse, Rumack cited one study that found 12 deaths directly caused by injection of inhaler medication and three other inhaler-related deaths in Dallas from 1973 to 1979.
Fatal Over Prolonged Use
“You’ll have little outbreaks and it becomes more visible when new populations are exposed to it,” said Dr. Ron Anderson, president and chief executive officer of Parkland Memorial Hospital in Dallas, who has studied the inhaler abuse problem. “It’s self-limiting. A person who uses it for a long time is going to drop dead.
“It starts causing injury (to the heart and lungs) when you start using it, and, as far as we can tell, it’s irreversible.”
Added Dr. Marty Smilkstein, also of the Rocky Mountain Poison and Drug Center: “As a result of this case, we started getting calls--South Dakota, Wyoming, Denver--people are calling to say they had used it.
“People came out of the woodwork.”
Moreover, Smilkstein added, many inhaler deaths and illnesses may be diagnosed as amphetamine cases because the symptoms and treatment are the same. The inhaler drug called “crank” was detected in Christensen’s case only because of an anonymous tip that came almost two weeks after she was stricken.
Anderson described the extent of inhaler usage as relatively “low level” but emphasized the unavoidable nature of its damage. “If you use it long enough,” he said, “it’s going to kill you.”
Banned in 1959
Inhalers to relieve nasal congestion were first marketed in 1932 and in fact contained amphetamine, a central nervous system stimulant that became popular as pep pills in World War II. Inhaler abusers quickly learned to remove the paper stuffing containing the amphetamine and chew it. Despite several attempts to control abuse, it was not until 1959 that amphetamine inhalers were banned.
According to Anderson and his four co-researchers, writing in the Journal of Toxicology-Clinical Toxicology in 1982, a chemically similar drug, propylhexedrine, only half as potent as amphetamine, took its place for nasal relief--and abuse.
The drug is now leached from the cotton plug and then injected into the body. Frequently, cotton fiber or other foreign substances are injected with it.
“The legal accessibility and the inexpensive nature of the instrument make the growth potential for abuse great,” the researchers added. "(It) may become epidemic unless preventive measures are taken . . . to avoid the potentially devastating consequences of its widespread abuse.”
“There’s nothing in this stuff that’s meant to be given intravenously,” said Smilkstein. “The danger is the unpredictability. ‘Experienced’ users, using the same drugs and techniques as always, have been found in lung failure, heart failure, psychotic or dead.”
Would Curb Inhaler Sales
Smilkstein and others see the inhaler as part of a rising tide of abuse of over-the-counter medications, whether antihistamines or diet pills. “There’s a lot of concern about over-the-counter drug abuse,” Smilkstein said. “We want to create a new class of ‘behind-the-counter’ drugs so kids couldn’t come in and buy four inhalers. They’d have to ask a pharmacist.
“These drugs are being abused.”
In Dallas, Anderson said, most pharmacists have removed inhalers from front counters, and the problem of abuse has receded.
On Aug. 1, Angela Christensen’s 16-year-old brother and 21-year-old boyfriend allegedly gave her their homemade “crank.” They have been arrested and charged in connection with the incident. She became ill early the next day and was eventually taken to an emergency clinic in Casper, where her heart stopped twice.
Doctor Doubted Her Survival
She was flown to the intensive care unit at Children’s Hospital here on Aug. 4 in shock and critical condition, and her physician, Dr. Jeff Hanson, did not think she would survive. With an outside tip and questioning of Christensen, Smilkstein determined that inhaler medication had been injected intravenously.
The hospital reports that she is now in fair condition in a rehabilitation unit, but “her heart is still significantly scarred (and) the extent of the damage and how it will affect her physically is not known.” Hanson said she has a “fair chance” of living a normal life.
“Angela,” said Rumack, “is lucky to be alive.”